Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
170 Doctors are Online

What is the effect of taking clarithromycin and claritin together?

User rating for this question
Answered by

General & Family Physician
Practicing since : 2003
Answered : 1151 Questions
What is the effect of taking clarithromycin XXXXXXX claritin together, is there a possibility of getting convulsions.

Posted Sun, 15 Sep 2013 in Medicines and Side Effects
Answered by Dr. Vaishalee Punj 46 minutes later
Brief Answer:
Yes there is possibilty

Detailed Answer:

Thanks for posting your query on XXXXXXX

Claritin is loratadine, an antiallergic and clarithromycin is an antibiotic.

Clarithromycin can inhibit Cytochrome P450 3A4 and should not be given with non-sedating antihistamines like loratadine. Thus clarithromycin increases the effects of loratadine.

Convulsions are a known, less common but serious side-effect of loratidine. If we give clarithromycin along with loratadine, there are increased chances of getting convulsions due to increased concentration of loratadine in blood.

Hope this answers your query. Let me know if I can assist you further.

Dr Vaishalee
Above answer was peer-reviewed by
Follow-up: What is the effect of taking clarithromycin and claritin together? 14 minutes later
if it is given and unknowingly patient is diagnosed for epilepsy/Hashimoto Encephilopathy. Drugged with steroids and anticonvulsants. How to overcome and negate the effects of the medication the patient had developed such as involuntary movement of the leg ( similar to myclonic jerks). Is there an antidote to cure such a condition. Otherwise the patient has no known history of epilepsy.
Answered by Dr. Vaishalee Punj 11 hours later
Brief Answer:
We need to correlate to diagnose

Detailed Answer:
Hi again,

I will explain a little so that we can make better sense out of the situation.

Usually whenever seizures happen due to the medicine loratadine, these develop within 8 hours of taking it and go away soon after discontinuing the medicine. May take a little longer due to clarithromycin for seizures to go away, but still should not take more than a day or two. If the intake of medicine was recent, then we can flush it out sooner by drinking lots of pure water and other fluids. Such episodes should be prevented in future. The type of seizures that have been reported are Grand mal seizues. Antidote is not available and moreover it is not required. The seizures are controlled with anti-epileptic and are usually not needed beyond the episode.

Hashimoto encephalopathy has both neurologic and psychiatric symptoms. It responds drastically to steroids.

PKD has many causes including genetic and the patient usually learns to control the abnormal movements of the leg by immediately repeating the movement.


Dr Vaishalee
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask an Internal Med Specialist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor